Purple Toe Syndrome

The development of a painful purple discoloration of the toes and the sides of the feet is referred to as “purple toe syndrome”. Occasionally, the hands can also be involved and a net-like skin rash on the abdomen and legs can occur. This unusual and rare syndrome may occur within the first few weeks of starting warfarin therapy. It rarely occurs later.

The symptoms are caused when clumps of cholesterol float downstream in the blood vessels and become lodged in the smaller vessels of the feet or hands.1 The extent of the symptoms depends on the size of the blocked vessel and to what degree it becomes blocked by the cholesterol crystal. The larger the vessel and higher degree of blockage, the more severe the symptoms and potential complications. Patients at highest risk for developing this syndrome are those with severe atherosclerosis, otherwise known as hardening of the arteries.2 Atherosclerosis occurs from cholesterol building up in the lining of the arteries; yet another good reason to keep cholesterol under good control. It should be noted that this syndrome can also occur in patients who are not taking warfarin.2 The overall risk of developing this syndrome is low.3

The treatment of choice is to stop the warfarin, if the patient is currently taking warfarin. This typically leads to complete disappearance of the “purple toe syndrome” over the next few weeks.2 Usually, there is no long-term damage. If the symptoms are mild and the warfarin cannot be stopped, close monitoring of the symptoms should be performed. Development of this syndrome may be a warning sign of a more severe issue with atherosclerosis and should be evaluated further. A number of other medical conditions can cause purple toes. If you believe you are developing any symptoms, talk to your doctor.

  1. Hirschmann JV, Raugi GJ. Blue (or purple) toe syndrome. J Am Acad Dermatol. 2009 Jan;60(1):1-20; quiz 21-2.
  2. Itzhak Kronzon, MD; Muhamed Saric, MD, PhD. Contemporary Reviews in Cardiovascular Medicine; Cholesterol Embolization Syndrome. Circulation. 2010; 122: 631-641.
  3. Hyman BT, Landas SK, Ashman RF, Schelper RL, Robinson RA. Warfarin-related purple toe syndrome and cholesterol microembolization. Am J Med. 1987; 82: 1233–1237.